Texas, 2015Tornado and Hail in Texas, May 25, 2015
May 25, 2015 · NWS SJT · 20 events in 10 counties and zones
A strong upper level disturbance interacting with a highly unstable airmass led to the development of a squall line during the morning hours. This line of thunderstorms resulted in many damaging wind reports, an isolated tornado and large hail events across portions of West Central Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance interacting with a highly unstable airmass led to the development of a squall line during the morning hours. This line of thunderstorms resulted in many damaging wind reports, an isolated tornado and large hail events across portions of West Central Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 25, 5:22 AM CST, 3 hours 19 minutes earlier.
Area forecast discussion, May 25, 5:22 AM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
622 AM CDT Mon May 25 2015
.AVIATION...
/12Z TAFS/
Isolated to scattered showers and thunderstorms will develop and
move over West Central Texas TAF sites this morning. The best
potential is over KABI 15-18Z. Have VCTS at most sites this
morning...with KABI down to 2 miles in moderate rain 15-18Z. MVFR
stratus should rise to VFR at most sites by 18Z, persisting until
21Z at KABI. MVFR stratus otherwise returns after 6Z tonight from
south to north.
&&
.PREV DISCUSSION... /ISSUED 432 AM CDT Mon May 25 2015/
SHORT TERM...
(Today and Tonight )
..Heavy rainfall and severe storms possible today beginning early
this morning...
A strong upper trough will pass trough West Central Texas this
morning, with strong lift associated with it. The atmosphere was
already unstable with SPC RAP most unstable CAPES of 2000-3000 J/KG.
0-6KM bulk shears were 40-50 KTS. Large hail and damaging winds are
possible, even the potential for a tornado. The main threat, however
will be locally heavy rainfall of 1 to 3 inches, as precipitable
water increases to 1.0-1.5 inches. Heavy rainfall on already
saturated soils will have the potential for flash flooding. A flash
flood watch is in effect through 4 PM CDT.
Most of the high resolution models develop a band of thunderstorms
over I-20 corridor...from Sterling City to Brownwood this morning,
mainly after 7 AM. Another second area of storms may develop east
off the mountains of Mexico... possibly affecting the Junction to
Mason to San Saba areas. Scattered showers and thunderstorms may
continue in the Big Country in the afternoon with more isolated
storms farther south. While the Big Country and southeast sections
will likely have highest potential for thunderstorms, just about
anywhere in West Central Texas will be at risk for severe storms
today with the strong instabilities present.
Kept a slight chance of showers and thunderstorms over eastern
sections tonight. Most of this will be in the evening hours.
04
LONG TERM...
(Tuesday-Wednesday)
Dryline thunderstorms will be possible Tuesday and Wednesday during
the late afternoon and evening as temperatures climb into the 90s.
Moderate to high CAPE values and a low shear storm environment will
provide the threat for isolated strong updrafts that could result in
a few storms producing large hail and damaging winds.
(Thursday-Friday)
As a broad upper level trough of low pressure moves into Northern
Mexico, it will result in dryline afternoon and evening
thunderstorms each day. A cold front moving south through the
Central Plains could send an outflow boundary into West Central
Texas on Friday, providing another focus for thunderstorm development.
Max temperatures will be a little lower because of more cloud cover.
(Saturday-Sunday)
The previously mentioned cold front meandering across the region could
bring another threat for storms over the weekend with temperatures
in the lower 80s.
26
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 80 63 90 69 89 / 70 10 20 10 20
San Angelo 85 63 93 69 91 / 50 10 20 10 20
Junction 84 65 91 70 89 / 70 20 20 10 20
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH until 4 PM CDT this afternoon FOR THE
FOLLOWING ZONES: Brown...Callahan...Coke...Coleman...Concho...
Crockett...Fisher...Haskell...Irion...Jones...Kimble...Mason...
McCulloch...Menard...Nolan...Runnels...San Saba...Schleicher...
Shackelford...Sterling...Sutton...Taylor...Throckmorton...Tom
Green.
&&
99/99/04
Hazardous weather outlook, May 25, 7:43 AM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
843 AM CDT MON MAY 25 2015
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-261345-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
843 AM CDT MON MAY 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS WEST CENTRAL TEXAS
TODAY. THE MOST SIGNIFICANT SEVERE WEATHER WILL BE ALONG AND EAST
OF A HASKELL TO ABILENE TO BROWNWOOD LINE. THE MAIN THREATS ACROSS
THIS AREA WILL BE LARGE HAIL THE SIZE OF GOLF BALLS...DAMAGING
WINDS IN EXCESS OF 70 MPH AND A FEW TORNADOES. LOCALLY HEAVY RAINFALL
AMOUNTS MAY ALSO PRODUCE FLASH FLOODING ON ALREADY SATURATED
SOILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ADDITIONAL STRONG TO SEVERE STORMS WILL BE POSSIBLE THROUGH THE
REST OF WEEK. THE MAIN THREATS WILL CONTINUE TO BE LARGE HAIL AND
DAMAGING WINDS. LOCALLY HEAVY RAINFALL MAY ALSO PRODUCE FLASH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY.
In the hours before
Special weather statement, May 25, 7:25 AM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
825 AM CDT MON MAY 25 2015
TXZ049-251400-
FISHER TX-
825 AM CDT MON MAY 25 2015
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 900 AM CDT FOR FISHER
COUNTY...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 823 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF
HOBBS...OR ABOUT 11 MILES NORTHWEST OF ROSCOE...MOVING NORTHEAST AT
35 MPH.
POTENTIAL STORM IMPACTS INCLUDE...
SOME BROKEN SMALL TREE BRANCHES...
DEADLY LIGHTNING...
LIGHT LOOSE OBJECTS TOPPLED...
DANGEROUS DRIVING CONDITIONS...
HAIL AND WIND MAY COMBINE TO PRODUCE MINOR INJURY TO PLANTS AND
MINOR DAMAGE TO EASILY BREAKABLE OBJECTS...
THE STRONG THUNDERSTORM WILL BE NEAR...
HOBBS BY 845 AM CDT
ROTAN BY 855 AM CDT
LAT...LON 3296 10034 3255 10053 3255 10066 3297 10066
TIME...MOT...LOC 1325Z 205DEG 36KT 3260 10062
Special weather statement, May 25, 7:43 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
843 AM CDT MON MAY 25 2015
TXZ049-054-251415-
FISHER TX-NOLAN TX-
843 AM CDT MON MAY 25 2015
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 915 AM CDT FOR FISHER
AND NOLAN COUNTIES...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 839 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CHAMPION...OR
ABOUT 6 MILES SOUTHWEST OF ROSCOE. OTHER STRONG STORMS WERE
DEVELOPING ACROSS MUCH OF WESTERN NOLAN COUNTY...WEST OF SWEETWATER
AND MARYNEAL. ALL OF THE STORMS WERE MOVING NORTH AT 40 MPH.
POTENTIAL STORM IMPACTS INCLUDE...
SOME BROKEN SMALL TREE BRANCHES...
DEADLY LIGHTNING...
LIGHT LOOSE OBJECTS TOPPLED...
DANGEROUS DRIVING CONDITIONS...
HAIL AND WIND MAY COMBINE TO PRODUCE MINOR INJURY TO PLANTS AND
MINOR DAMAGE TO EASILY BREAKABLE OBJECTS...
THE STRONG THUNDERSTORM WILL BE NEAR...
ROSCOE...WASTELLA AND US-84 NEAR THE NOLAN-FISHER COUNTY LINE BY
850 AM CDT
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 227 AND 239.
LAT...LON 3255 10038 3213 10053 3214 10067 3215 10067
3255 10066
TIME...MOT...LOC 1341Z 201DEG 38KT 3238 10059Special weather statement, May 25, 7:58 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
858 AM CDT MON MAY 25 2015
TXZ049-054-251445-
FISHER TX-NOLAN TX-
858 AM CDT MON MAY 25 2015
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 945 AM CDT FOR FISHER
AND NOLAN COUNTIES...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 856 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF
ROSCOE...MOVING NORTH AT 40 MPH. OTHER STRONG STORMS WERE DEVELOPING
ACROSS MUCH OF WESTERN NOLAN AND FISHER COUNTIES.
POTENTIAL STORM IMPACTS INCLUDE...
SOME BROKEN SMALL TREE BRANCHES...
DEADLY LIGHTNING...
LIGHT LOOSE OBJECTS TOPPLED...
DANGEROUS DRIVING CONDITIONS...
HAIL AND WIND MAY COMBINE TO PRODUCE MINOR INJURY TO PLANTS AND
MINOR DAMAGE TO EASILY BREAKABLE OBJECTS...
THE STRONG THUNDERSTORM WILL BE NEAR...
CAMP BOOTHE OAKS AND ROSCOE BY 910 AM CDT
SWEETWATER BY 915 AM CDT
GANNON BY 925 AM CDT
BUSBY AND CAPITOLA BY 930 AM CDT
LONGWORTH BY 935 AM CDT
SYLVESTER...ROBY AND MCCAULLEY BY 945 AM CDT
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 227 AND 246.
LAT...LON 3295 10014 3209 10042 3209 10067 3297 10065
TIME...MOT...LOC 1357Z 201DEG 38KT 3228 10051
Special weather statement, May 25, 8:00 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
900 AM CDT MON MAY 25 2015
TXZ064-251445-
STERLING TX-
900 AM CDT MON MAY 25 2015
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 945 AM CDT FOR
STERLING COUNTY...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 858 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 17 MILES NORTHWEST
OF STERLING CITY...OR ABOUT 17 MILES NORTHEAST OF GARDEN CITY...
MOVING NORTH AT 40 MPH.
POTENTIAL STORM IMPACTS INCLUDE...
SOME BROKEN SMALL TREE BRANCHES...
DEADLY LIGHTNING...
LIGHT LOOSE OBJECTS TOPPLED...
DANGEROUS DRIVING CONDITIONS...
HAIL AND WIND MAY COMBINE TO PRODUCE MINOR INJURY TO PLANTS AND
MINOR DAMAGE TO EASILY BREAKABLE OBJECTS...
THE STRONG THUNDERSTORM WILL CONTINUE ACROSS MAINLY
RURAL AREAS OF WEST AND NORTHWEST STERLING COUNTY.
LAT...LON 3209 10125 3208 10082 3176 10093 3158 10127
TIME...MOT...LOC 1400Z 201DEG 38KT 3200 10121
Event by event
15 thunderstorm wind, 2 funnel cloud, 2 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Nolan
- When
- May 25, 8:41 AM CST
- Where
- Nolan County, 2.15 mi SSW of Sweetwater Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.440, -100.480
Law enforcement officials estimated a wind gust of 60 mph about 5 miles west of Sweetwater.
Tornado, Fisher
- When
- May 25, 8:45 AM CST to 8:48 AM CST
- Where
- Fisher County, 4.92 mi SW of Palava to 3.89 mi SW of Palava
- Rating
- EF0
- Path length
- 1.06 mi
- Path width
- 40 yd
- Reported by
- Public
- Coordinates
- 32.540, -100.400
A tornado briefly touched down near the Fisher and Nolan County Line along U.S. Highway 70.
Thunderstorm Wind, Fisher
- When
- May 25, 8:54 AM CST
- Where
- Fisher County, Roby
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.750, -100.380
The Fisher County Sheriff's office estimated a 60 mph wind gust in Roby.
Thunderstorm Wind, Fisher
- When
- May 25, 9:00 AM CST to 9:05 AM CST
- Where
- Fisher County, 0.45 mi SSE of Roby
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.744, -100.377
A gas pump was blown off of its foundation and several power poles were snapped in Roby.
Thunderstorm Wind, Fisher
- When
- May 25, 9:05 AM CST
- Where
- Fisher County, 3.55 mi E of Roby
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.760, -100.320
Power poles were snapped at the intersection of FM 1085 and State Highway 180.
Thunderstorm Wind, Fisher
- When
- May 25, 9:08 AM CST
- Where
- Fisher County, 2.07 mi S of Mc Caulley
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 32.750, -100.200
Utility poles were snapped near the intersection of State Highway 180 and FM 1812.
Thunderstorm Wind, Runnels
- When
- May 25, 9:15 AM CST
- Where
- Runnels County, 0.91 mi SE of Wingate
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 32.040, -100.110
A Coop Observer measured a wind gust of 60 mph about 1 mile southeast of Wingate.
Thunderstorm Wind, Runnels
- When
- May 25, 9:20 AM CST
- Where
- Runnels County, 0.59 mi W of Drasco
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.080, -99.990
A metal building was damaged at Bluff Creek Cowboy Church.
Thunderstorm Wind, Jones
- When
- May 25, 9:20 AM CST to 9:25 AM CST
- Where
- Jones County, Hamlin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.880, -100.130
Law enforcement officials in Hamlin estimated wind gusts to around 60 mph.
Funnel Cloud, Jones
- When
- May 25, 9:25 AM CST
- Where
- Jones County, Hamlin
- Reported by
- Law Enforcement
- Coordinates
- 32.880, -100.130
Thunderstorm Wind, Taylor
- When
- May 25, 9:38 AM CST
- Where
- Taylor County, 0.58 mi W of (Dys)dyess Afb Abile
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.420, -99.860
Thunderstorm Wind, Jones
- When
- May 25, 9:40 AM CST to 9:45 AM CST
- Where
- Jones County, 1.35 mi WNW of Anson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 32.760, -99.900
Strong thunderstorm winds knocked down a utility pole near city hall in Anson.
Thunderstorm Wind, Taylor
- When
- May 25, 9:45 AM CST
- Where
- Taylor County, 1.81 mi SE of Abilene Bttrfld Arpt
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 32.510, -99.760
KTXS TV studio on the northwest side of Abilene measured a 76 mph wind gust.
Thunderstorm Wind, Coleman
- When
- May 25, 9:55 AM CST to 10:10 AM CST
- Where
- Coleman County, 4.74 mi W of Novice
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.990, -99.710
The strong thunderstorm winds blew down numerous tree limbs that were about 4 inches in diameter about 4.7 miles west of Novice.
Thunderstorm Wind, Haskell
- When
- May 25, 10:15 AM CST to 10:20 AM CST
- Where
- Haskell County, 0.58 mi E of Haskell
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.170, -99.740
The Texas Tech West Texas Mesonet Station just north of Haskell measured a thunderstorm wind gust to 62 mph.
Hail, Mason
- When
- May 25, 10:39 AM CST
- Where
- Mason County, 0.59 mi E of Grit
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.780, -99.310
Hail, Mason
- When
- May 25, 10:41 AM CST
- Where
- Mason County, 1.91 mi ESE of Grit
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.770, -99.290
Thunderstorm Wind, Mason
- When
- May 25, 10:41 AM CST
- Where
- Mason County, 1.91 mi ESE of Grit
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.770, -99.290
A member of the public estimated a thunderstorm wind gust to around 60 mph.
Thunderstorm Wind, Throckmorton
- When
- May 25, 10:54 AM CST
- Where
- Throckmorton County, 0.69 mi S of Woodson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.010, -99.050
The Woodson Volunteer Fire Department estimated winds from 50 to 60 mph winds.
Funnel Cloud, Brown
- When
- May 25, 11:24 AM CST
- Where
- Brown County, 3.52 mi W of Blanket
- Reported by
- Amateur Radio
- Coordinates
- 31.820, -98.840
A brief funnel cloud was reported just west of Blanket before it dissipated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 25 to 26, 20158 deaths · $26 million · 1.75 in hail · 36 events
- Tornadoes and Flash Flooding in Texas, May 25, 20152 deaths · 1 injured · $19 million · EF1 · 28 events
- Tornadoes and Flash Flooding in Oklahoma, May 25, 20151 death · 1 injured · $20,000 · EF3 · 16 events
- Tornadoes and Flash Flooding in Oklahoma, May 25 to 26, 2015$746,000 · EF2 · 34 events
- Tornadoes and Flash Flooding in Texas, May 25, 2015$1.0 million · EF2 · 24 events
- Flooding in Arkansas, May 25 to 31, 20151 death · 4 events
- Tornado and Damaging Winds in Louisiana, May 25, 2015$720,000 · EF1 · 16 events
- Tornadoes and Flash Flood in Mississippi, May 25, 2015$200,000 · EF1 · 4 events
- Tornado and Flash Flooding in Texas, May 25, 2015$82,000 · EF1 · 13 events
- Flash Flood and Damaging Winds in Arkansas, May 25, 2015$260,000 · 65 kt wind · 6 events
- Flash Flooding and Flooding in Kansas, May 25, 2015$150,000 · 1.25 in hail · 16 events
- Flash Flood and Hail in Texas, May 25, 2015$85,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573267, 573269, 573270, 573276, 573278, 573279, 573280, 573300, 573302, 573301, 573303, 573305, 573304, 573316, 573306, 573317, 573318, 573319, 573322, 573323.